What Does an Ecstasy or MDMA Overdose Look Like?

Ecstasy and MDMA as drugs commonly abused at clubs and parties Ecstasy and MDMA are popular names for 3,4-methylenedioxy-methamphetamine, which is part of a group of drugs colloquially known as club drugs. Ecstasy is a synthetic Schedule I psychoactive drug that has both stimulant and hallucinogenic characteristics and is considered to be one of the most popular club drugs in the world.1,2

While it is not as addictive as other drugs, such as heroin and methamphetamine, Ecstasy use still poses significant risks to those who consume it. Although rare, using Ecstasy just once has the potential to be fatal. For this reason, it is important to raise awareness on Ecstasy use and overdose as a means of protecting public health.

Common Signs of Ecstasy or MDMA Use

Ecstasy is commonly sold in a tablet form, while Molly (the name for a supposedly pure form of MDMA) is often found in a powder or crystallized form. Ecstasy tablets are frequently stamped with an image such as a smiley face, a peace sign, or a four-leafed clover. Many users prefer to crush up the pills and snort the drug to achieve a faster and more intense high.2,3

Ecstasy is a unique drug in that it has both hallucinogenic and stimulant properties. It provides users with a euphoric high, loss of inhibitions, and strong feelings of empathy for others. These effects are the result of the drug flooding the brain with excess serotonin, a neurotransmitter that regulates mood, memory, appetite, and other brain and bodily functions. However, when the drug wears off, it can leave the brain depleted of serotonin, creating feelings of depression, confusion, and irritability.1,2,4

Some signs that a person may be using or abusing Ecstasy or MDMA include:1,2,3,4,5

  • Mood swings (extreme highs and lows).
  • Appearing overly alert for given circumstance or situation.
  • Being overly friendly or outgoing in a way that differs from person’s normal behavior.
  • Sleep disturbances or irregular sleeping schedule.
  • Appetite changes.
  • Dulled response to pain.
  • Heightened/exaggerated sense of perception.
  • Sexual promiscuity.
  • Frequent club-going combined with other symptoms of Ecstasy use.
  • Physical symptoms (side effects of the drug):
    • Teeth clenching.
    • Jaw clenching or cramping.
    • Muscle tension.
    • Nausea.
    • Dilated pupils.
    • Restlessness.
    • Sweating.
    • Cold chills.
    • Excessive thirst.
    • Dehydration.
    • Elevated blood pressure, heart rate, breathing rate, and body temperature.

Typical Ecstasy or MDMA Overdose Symptoms

Signs of Ecstasy or MDMA overdose include:1

  • Faintness.
  • Panic attacks.
  • High blood pressure.
  • Seizures.
  • Loss of consciousness.

Overdose is more likely to occur when combined with alcohol or other drugs. Users purchasing Ecstasy tablets on the street should be concerned about purity since most of the Ecstasy and MDMA powders and tablets confiscated by police officers are found to contain a variety of additives such as:2,4Ecstasy and MDMA often combined with other substances

  • Methamphetamine.
  • Dextromethorphan (DXM).
  • PCP.
  • Methylenedioxyamphetamine (MDA).
  • Ketamine.
  • Cocaine.
  • Ephedrine.
  • Pseudoephedrine.
  • Caffeine.
  • Over-the-counter cough medicines and pain relievers.
  • Synthetic cathinones (bath salts).

While an Ecstasy overdose is possible, deaths from Ecstasy abuse are more likely to occur as a result of related health complications such as overheating and dehydration. Ecstasy abuse can cause hyperthermia, an increase in body temperature due to both the stimulant effects of the drug and the environment in which it is typically taken. People may be dancing for hours on end and not drinking enough water. Overheating can worsen dehydration, and both can lead to rhabdomyolysis (muscle tissue injury), kidney failure, high blood pressure, and heart failure in some people.3

Staying well hydrated and avoiding mixing MDMA with other drugs and alcohol can help decrease the likelihood of overdose. Purchasing the drug illegally on the streets cannot guarantee purity or strength of the dose, significantly increasing the risks that you may take a dose that is too high or unknowingly ingest another substance to which you overdose on or have a drug interaction. The only way to fully prevent an overdose it is to not use the drug at all.

If you suspect someone is having an Ecstasy overdose or is experiencing hyperthermia as a result of Ecstasy use or abuse, call 911 right away.

Treatment for an Ecstasy or MDMA Overdose

Treatment for Ecstasy or MDMA Overdose by medical personnelTreatment for Ecstasy or MDMA overdose will vary from person to person depending on individual symptoms and physiology. Since an overdose is life-threatening, it should be treated in an emergency facility or hospital whenever possible. Because Ecstasy tablets often contain ingredient substitutes in the form of adulterant chemicals and potentially toxic additives, medical professionals must assume they are dealing with unknown substances when treating someone for an Ecstasy overdose. This means personally assessing and monitoring the symptoms and treating the patient accordingly, while awaiting the results of a full blood toxicology screening.

To help provide better treatment and care, medical personnel typically gain the following information from the patient (or friends and family if the patient is unresponsive) prior to treatment:

  • Patient’s age, weight, and physical condition
  • Time the drug was taken
  • How much of the drug was ingested
  • Other substances that were or may have been ingested

The first steps in treating an Ecstasy or MDMA overdose are usually rehydration and lowering body temperature. This typically involves giving the patient intravenous fluids as well as cool compresses or baths to manage hyperthermia. In severe cases when respiratory function is compromised, the doctors quickly work to stabilize breathing and maintain an open airway, often using assistive devices to do so.6

Considering treatment? Don’t forget to ask about…

Pre-and-Post-TreatmentData were collected in 2016 by the company Recovery Brands asking those leaving a rehabilitation center what facility aspects they believed to be the most important to look for when examining treatment options. The most important priority was the center’s financial practices—for example insurance accepted, payment options, and financial support. They also prioritized program offerings (recreational activities, extra activities, food) far more upon leaving treatment. If you plan to enter treatment, you may want to examine a the program’s financial policies as well as its offerings to help with your treatment choice.

Other Ecstasy or MDMA overdose treatment methods may include:6

  • Gastric lavage, or stomach pumping, to remove any remaining, undigested drug.
  • Activated charcoal to stop any additional absorption of the drug from the GI tract.
  • Administration of medications to ease other symptoms such as nausea and anxiety.
  • Administration of medications such as Dantrolene, a muscle relaxant, may be given to ease muscle tension and to lower body temperature if malignant hypethermia is suspected.

Supportive care and treatment continues until the Ecstasy overdose symptoms have stopped and the patient returns to baseline functioning. Physicians may recommend follow-up addiction treatment, counseling, or support groups to patients to help prevent further drug abuse and overdoses.

Need Help? Call Us

If you or someone you love is struggling with Ecstasy or MDMA abuse, you do not have to battle this alone. Call us at 1-888-287-0471 to discuss your treatment options and start your recovery today.

Sources

  1. National Institute on Drug Abuse. (2006). What are the effects of MDMA?
  2. National Institute on Drug Abuse. (2016). Drug Facts: MDMA (Ecstasy Molly).
  3. U.S. Drug Enforcement Administration. (2016). Drug Fact Sheet: Ecstasy or MDMA.
  4. Center for Substance Abuse Research. (2013). Ecstasy.
  5. Better Health Australia. (2015). Ecstasy.
  6. Grunau, B.E., Wiens, M.O., Greidanus, M. (2010). Dantrolene for the treatment of MDMA toxicity. Canadian Journal of Emergency Medicine, 12(5): 457-459.
Connect with Top Treatment Centers Now
Call us toll free
1-888-287-0471
Sponsored by Leading Treatment Centers
Or click the button below to request a free assessment
Free Assesment
Useful Resources

Here are some Useful Resources for Drug and Alcohol Addiction Treatment.

Call Today.
1-888-287-0471